| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Irregular Heartbeat
November 2000

Q. I took Propulcid for a while and have had problems with irregular heartbeat. Where can I go to find information on this drug?

A. Propulsid, which has been used for gastroparesis (impairment of the stomach motility) can in fact cause serious ventricular arrhythmias (irregular heart beats) that may even cause sudden death. In particular, patients with any history of heart disease or who may be on certain other drugs such as erythromycin or Nizoril, should not take this drug. In fact, to my understanding, the company Janssen who produces the drug, is not marketing it in the U.S. anymore.

In general, I do not recommend taking it for any patient, unless there are extreme circumstances. Reglan is a different type of motility agent which may be very helpful. Although, this drug also may have some significant side effects, it is rarely life threatening.

Good luck, and see Reference for more info.

Ref: http://us.janssen.com/products/pi_files/propuls.pdf

Disclaimer Back to Ask the Medical Experts